EconPapers    
Economics at your fingertips  
 

Optimal Bandwidth Selection in Heteroskedasticity-Autocorrelation Robust Testing

Yixiao Sun (), Peter Phillips () and Sainan Jin

No 1545, Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University

Abstract: In time series regressions with nonparametrically autocorrelated errors, it is now standard empirical practice to use kernel-based robust standard errors that involve some smoothing function over the sample autocorrelations. The underlying smoothing parameter b, which can be defined as the ratio of the bandwidth (or truncation lag) to the sample size, is a tuning parameter that plays a key role in determining the asymptotic properties of the standard errors and associated semiparametric tests. Small-b asymptotics involve standard limit theory such as standard normal or chi-squared limits, whereas fixed-b asymptotics typically lead to nonstandard limit distributions involving Brownian bridge functionals. The present paper shows that the nonstandard fixed-b limit distributions of such nonparametrically studentized tests provide more accurate approximations to the finite sample distributions than the standard small-b limit distribution. In particular, using asymptotic expansions of both the finite sample distribution and the nonstandard limit distribution, we confirm that the second-order corrected critical value based on the expansion of the nonstandard limiting distribution is also second-order correct under the standard small-b asymptotics. We further show that, for typical economic time series, the optimal bandwidth that minimizes a weighted average of type I and type II errors is larger by an order of magnitude than the bandwidth that minimizes the asymptotic mean squared error of the corresponding long-run variance estimator. A plug-in procedure for implementing this optimal bandwidth is suggested and simulations confirm that the new plug-in procedure works well in finite samples.

Keywords: Asymptotic expansion; Bandwidth choice; Kernel method; Long-run variance; Loss function; Nonstandard asymptotics; Robust standard error; Type I and Type II errors (search for similar items in EconPapers)
JEL-codes: C13 C14 C22 C51 (search for similar items in EconPapers)
Pages: 51 pages
Date: 2006-01
New Economics Papers: this item is included in nep-ecm and nep-ets
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Published in Econometrica (2008), 76(1): 175-194

Downloads: (external link)
http://cowles.yale.edu/sites/default/files/files/pub/d15/d1546.pdf (application/pdf)

Related works:
Journal Article: Optimal Bandwidth Selection in Heteroskedasticity-Autocorrelation Robust Testing (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cwl:cwldpp:1545

Ordering information: This working paper can be ordered from
Cowles Foundation, Yale University, Box 208281, New Haven, CT 06520-8281 USA
The price is None.

Access Statistics for this paper

More papers in Cowles Foundation Discussion Papers from Cowles Foundation for Research in Economics, Yale University Yale University, Box 208281, New Haven, CT 06520-8281 USA. Contact information at EDIRC.
Bibliographic data for series maintained by Matthew Regan ().

 
Page updated 2020-10-19
Handle: RePEc:cwl:cwldpp:1545